Arkansas, 2010

Hail in Arkansas, December 31, 2010

December 31, 2010 · NWS MEG · 5 events in 3 counties and zones

A strong cold front moved through the Mid-South during the afternoon and evening hours of December 31st, 2010. The front interacted with a warm, unstable airmass and produced numerous showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong cold front moved through the Mid-South during the afternoon and evening hours of December 31st, 2010. The front interacted with a warm, unstable airmass and produced numerous showers and thunderstorms. Some storms became severe producing large hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 31, 11:56 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Dec 31, 11:56 AM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1156 AM CST FRI DEC 31 2010

.UPDATE...

UPDATED FOR 18Z TAF DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 938 AM CST FRI DEC 31 2010/

UPDATE...
UPDATED FOR SEVERE WEATHER POTENTIAL AND SKY COVER

DISCUSSION...

PREFRONTAL TROUGH CONTINUES TO ADVANCE ACROSS WESTERN ARKANSAS
THIS MORNING. AIRMASS IS BECOMING MORE UNSTABLE OUT AHEAD OF THE
TROUGH IN THE DRY SLOT. SLIGHTLY FURTHER EAST A WARM FRONT ON THE
LEADING EDGE OF THE 6O DEGREE DEWPOINTS WILL CONTINUE TO MOVE
NORTH THROUGH THE MEMPHIS METRO AREA BY EARLY AFTERNOON. THIS
UNSTABLE AIRMASS WILL SET THE STAGE FOR SEVERE WEATHER THIS
AFTERNOON AND EVENING. DAMAGING WINDS AND A FEW TORNADOES WILL
BE THE GREATEST THREAT WITH STORMS. WITH A TORNADO WATCH ALREADY
UP TO OUR NORTHWEST BORDER...A NEW WATCH FURTHER EAST AND SOUTH
WILL BE LIKELY BY EARLY THIS AFTERNOON.

SKIES WILL STAY CLOUDY FURTHER EAST WITH A MORE OF A CONDITIONAL
SEVERE THREAT THIS EVENING. LOCALIZED FLASH FLOODING WILL ALSO BE
A THREAT...WITH THE MOST PRONED AREAS BEING EAST OF THE
MISSISSIPPI RIVER AS THE COLD FRONT BEGINS TO SLOW DOWN. WINDS
WILL STAY JUST BELOW WIND ADVISORY CRITERIA FOR THE MOST PART. THE
REST OF THE FORECAST CURRENTLY ON TRACK.

JAB

&&

.AVIATION...

18Z TAF CYCLE

LOW LEVEL STRATUS WILL BECOME BROKEN AND LIFT BEHIND GRAVITY WAVE
MOVING EAST ACROSS MISSISSIPPI RIVER CURRENTLY. MVFR CEILINGS WILL
DEVELOP BEHIND THIS FEATURE WITH MAINLY LOWER MVFR CEILINGS AHEAD
OF IT. LINE OF BROKEN STRONG TO SEVERE STORMS WILL IMPACT TAF
SITES FROM WEST TO EAST THIS AFTERNOON AND EVENING. PLAN TO CARRY
TEMPO FOR +TSRA AND IFR CEILINGS/VISBYS WITH CONVECTIVE ACTIVITY.
SKIES SHOULD IMPROVE TO VFR POST FRONTAL LATER TONIGHT WITH SKIES
EVENTUALLY CLEARING BY NEW YEARS DAY MORNING.

WINDS WILL REMAIN STRONG AND GUSTY FROM THE SOUTH PREFRONTAL AND
SWITCH TO NORTHWEST POST FRONTAL WITH DIMINISHING SPEEDS.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  70  45  51  28 /  80  60  10   0
MKL  66  44  51  24 /  60  80  10   0
JBR  67  38  46  24 /  80  20  10   0
TUP  67  47  54  29 /  60 100  30   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Dec 31, 10:13 AM CST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1013 AM CST FRI DEC 31 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-011815-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1013 AM CST FRI DEC 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE ENTIRE MID
SOUTH THIS AFTERNOON AND EVENING. PLEASE REFER TO THE LATEST
SPECIAL WEATHER STATEMENT FOR THE LATEST THREATS AND TIMING.

A COLD FRONT WILL PASS THROUGH THE REGION TODAY BRINGING A
POSSIBILITY OF LOCALIZED FLASH FLOODING. AREAS MOST FAVORABLE WILL
BE EAST OF THE MISSISSIPPI RIVER DURING THE EVENING AND OVERNIGHT
HOURS AS THE COLD FRONT BEGINS SLOWING DOWN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED OVER THE MIDSOUTH THIS
AFTERNOON THROUGH LATE EVENING.

JLH

In the hours before

Special weather statement, Dec 31, 9:07 AM CST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
907 AM CST FRI DEC 31 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-010000-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
INCLUDING THE CITIES OF...ABERDEEN...AMORY...BARTLETT...
BATESVILLE...BLYTHEVILLE...BOLIVAR...BOONEVILLE...
CARUTHERSVILLE...CLARKSDALE...COLLIERVILLE...CORINTH...
COVINGTON...DRESDEN...DYERSBURG...FORREST CITY...GERMANTOWN...
HARRISBURG...HELENA...HUMBOLDT...HUNTINGDON...IUKA...JACKSON...
JONESBORO...KENNETT...LEXINGTON...MARTIN...MEMPHIS...MILAN...
MILLINGTON...NEW ALBANY...OLIVE BRANCH...OXFORD...PARAGOULD...
PARIS...SAVANNAH...SOMERVILLE...SOUTHAVEN...TUNICA...TUPELO...
UNION CITY...WALNUT RIDGE...WEST MEMPHIS...WYNNE
907 AM CST FRI DEC 31 2010

...SEVERE WEATHER LIKELY LATER TODAY ACROSS PORTIONS OF THE MID
SOUTH...

A STRONG STORM SYSTEM MOVING INTO THE AREA TODAY WILL SET THE
STAGE FOR A SEVERE WEATHER EVENT ACROSS PORTIONS OF THE AREA. A
WARM FRONT POSITIONED ACROSS CENTRAL ARKANSAS INTO NORTH CENTRAL
MISSISSIPPI THIS MORNING WILL LIFT NORTHEAST TODAY. THE AIRMASS TO
THE SOUTH OF THIS FRONT HAS BECOME WARM...HUMID...AND UNSTABLE.
THIS UNSTABLE AIRMASS IS EXPECTED TO OVERSPREAD THE WESTERN HALF
OF THE MID SOUTH BY EARLY AFTERNOON PRIOR TO THE PASSAGE OF A
STRONG COLD FRONT. THE INCREASED INSTABILITY COMBINED WITH STRONG
ATMOSPHERIC WINDS WILL SET THE STAGE FOR SEVERE WEATHER ACROSS
AREAS ALONG AND SOUTH OF THE WARM FRONT AND AHEAD OF THE COLD FRONT.

THE GREATEST SEVERE WEATHER RISK WILL EXIST ALONG AND WEST OF
INTERSTATE 55 THIS AFTERNOON INTO EARLY EVENING...INCLUDING NORTHEAST
AND EAST ARKANSAS...THE MISSOURI BOOTHEEL...SOUTHWEST TENNESSEE...AND
NORTHWEST MISSISSIPPI. IN THESE LOCATIONS...SEVERE THUNDERSTORMS
ARE EXPECTED TO DEVELOP BY EARLY THIS AFTERNOON AND MOVE QUICKLY
EAST THROUGH THE EARLY EVENING HOURS. ANY SEVERE STORMS THAT
DEVELOP WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND A FEW
TORNADOES. THERE WILL BE A SECONDARY THREAT FOR LARGE HAIL. THE
BEST TIMING FOR SEVERE WEATHER ACROSS THESE LOCATIONS WILL BE BETWEEN
2 PM CST AND 8 PM CST.

FURTHER EAST...INCLUDING NORTHWEST TENNESSEE TO THE EAST OF THE
MISSISSIPPI RIVER...THE TENNESSEE RIVER VALLEY OF WEST
TENNESSEE...AND NORTHEAST MISSISSIPPI...THE OVERALL THREAT FOR
SEVERE WEATHER WILL BE LOWER. THERE IS STILL SOME UNCERTAINTY WITH
RESPECT TO HOW FAR EAST THE UNSTABLE AIRMASS WILL SPREAD. IN
ADDITION...THE LOSS OF DAYTIME HEATING THROUGH THE EVENING HOURS
SHOULD LIMIT OVERALL INSTABILITY. THE SEVERE THREAT IS MORE
CONDITIONAL HERE...BUT IF IT DOES OCCUR EXPECT THE PRIMARY SEVERE
WEATHER THREAT TO BE DAMAGING WINDS WITH A SECONDARY THREAT OF
ISOLATED TORNADOES. THE BEST TIMING FOR POTENTIAL SEVERE WEATHER
ACROSS THESE AREAS WILL BE BETWEEN 4 PM CST AND MIDNIGHT.

HEAVY RAINFALL AND LOCALIZED FLASH FLOODING MAY OCCUR ACROSS
EASTERN PORTIONS OF THE FORECAST AREA TONIGHT AS THE COLD FRONT
SLOWS ITS EASTWARD PROGRESSION.

RESIDENTS ACROSS THE MID SOUTH ARE URGED TO REMAIN UPDATED WITH
THE LATEST FORECAST INFORMATION AND PLAN NOW FOR THE POTENTIAL OF
SEVERE WEATHER THIS AFTERNOON AND EVENING. BE PREPARED TO SEEK
SAFE SHELTER IN THE EVENT SEVERE WEATHER WARNINGS ARE ISSUED AND
SEVERE WEATHER BECOMES IMMINENT.

JLH
Special weather statement, Dec 31, 9:19 AM CST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
919 AM CST FRI DEC 31 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-010030-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
INCLUDING THE CITIES OF...ABERDEEN...AMORY...BARTLETT...
BATESVILLE...BLYTHEVILLE...BOLIVAR...BOONEVILLE...
CARUTHERSVILLE...CLARKSDALE...COLLIERVILLE...CORINTH...
COVINGTON...DRESDEN...DYERSBURG...FORREST CITY...GERMANTOWN...
HARRISBURG...HELENA...HUMBOLDT...HUNTINGDON...IUKA...JACKSON...
JONESBORO...KENNETT...LEXINGTON...MARTIN...MEMPHIS...MILAN...
MILLINGTON...NEW ALBANY...OLIVE BRANCH...OXFORD...PARAGOULD...
PARIS...SAVANNAH...SOMERVILLE...SOUTHAVEN...TUNICA...TUPELO...
UNION CITY...WALNUT RIDGE...WEST MEMPHIS...WYNNE
919 AM CST FRI DEC 31 2010

...SEVERE WEATHER LIKELY LATER TODAY ACROSS PORTIONS OF THE MID
SOUTH...

A STRONG STORM SYSTEM MOVING INTO THE AREA TODAY WILL SET THE
STAGE FOR A SEVERE WEATHER EVENT ACROSS PORTIONS OF THE AREA. A
WARM FRONT POSITIONED ACROSS CENTRAL ARKANSAS INTO NORTH CENTRAL
MISSISSIPPI THIS MORNING WILL LIFT NORTHEAST TODAY. THE AIRMASS TO
THE SOUTH OF THIS FRONT HAS BECOME WARM...HUMID...AND UNSTABLE.
THIS UNSTABLE AIRMASS IS EXPECTED TO OVERSPREAD THE WESTERN HALF
OF THE MID SOUTH BY EARLY AFTERNOON PRIOR TO THE PASSAGE OF A
STRONG COLD FRONT. THE INCREASED INSTABILITY COMBINED WITH STRONG
ATMOSPHERIC WINDS WILL SET THE STAGE FOR SEVERE WEATHER ACROSS
AREAS ALONG AND SOUTH OF THE WARM FRONT AND AHEAD OF THE COLD FRONT.

THE GREATEST SEVERE WEATHER RISK WILL EXIST ALONG AND WEST OF
INTERSTATE 55 THIS AFTERNOON INTO EARLY EVENING...INCLUDING NORTHEAST
AND EAST ARKANSAS...THE MISSOURI BOOTHEEL...SOUTHWEST TENNESSEE...AND
NORTHWEST MISSISSIPPI. IN THESE LOCATIONS...SEVERE THUNDERSTORMS
ARE EXPECTED TO DEVELOP BY EARLY THIS AFTERNOON AND MOVE QUICKLY
EAST THROUGH THE EARLY EVENING HOURS. ANY SEVERE STORMS THAT
DEVELOP WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND A FEW
TORNADOES. THERE WILL BE A SECONDARY THREAT FOR LARGE HAIL. THE
BEST TIMING FOR SEVERE WEATHER ACROSS THESE LOCATIONS WILL BE BETWEEN
2 PM CST AND 8 PM CST.

FURTHER EAST...INCLUDING NORTHWEST TENNESSEE TO THE EAST OF THE
MISSISSIPPI RIVER...THE TENNESSEE RIVER VALLEY OF WEST
TENNESSEE...AND NORTHEAST MISSISSIPPI...THE OVERALL THREAT FOR
SEVERE WEATHER WILL BE LOWER. THERE IS STILL SOME UNCERTAINTY WITH
RESPECT TO HOW FAR EAST THE UNSTABLE AIRMASS WILL SPREAD. IN
ADDITION...THE LOSS OF DAYTIME HEATING THROUGH THE EVENING HOURS
SHOULD LIMIT OVERALL INSTABILITY. THE SEVERE THREAT IS MORE
CONDITIONAL HERE...BUT IF IT DOES OCCUR EXPECT THE PRIMARY SEVERE
WEATHER THREAT TO BE DAMAGING WINDS WITH A SECONDARY THREAT OF
ISOLATED TORNADOES. THE BEST TIMING FOR POTENTIAL SEVERE WEATHER
ACROSS THESE AREAS WILL BE BETWEEN 4 PM CST AND MIDNIGHT.

HEAVY RAINFALL AND LOCALIZED FLASH FLOODING MAY OCCUR ACROSS
EASTERN PORTIONS OF THE FORECAST AREA TONIGHT AS THE COLD FRONT
SLOWS ITS EASTWARD PROGRESSION.

RESIDENTS ACROSS THE MID SOUTH ARE URGED TO REMAIN UPDATED WITH
THE LATEST FORECAST INFORMATION AND PLAN NOW FOR THE POTENTIAL OF
SEVERE WEATHER THIS AFTERNOON AND EVENING. THE LATEST SEVERE
WEATHER DETAILS AND GRAPHICS CAN BE FOUND IN THE GRAPHICAST
SECTION ON THE MEMPHIS NATIONAL WEATHER SERVICE WEBSITE. BE
PREPARED TO SEEK SAFE SHELTER IN THE EVENT SEVERE WEATHER WARNINGS
ARE ISSUED AND SEVERE WEATHER BECOMES IMMINENT.

JLH
Special weather statement, Dec 31, 11:20 AM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
1120 AM CST FRI DEC 31 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-010245-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
INCLUDING THE CITIES OF...ABERDEEN...AMORY...BARTLETT...
BATESVILLE...BLYTHEVILLE...BOLIVAR...BOONEVILLE...
CARUTHERSVILLE...CLARKSDALE...COLLIERVILLE...CORINTH...
COVINGTON...DRESDEN...DYERSBURG...FORREST CITY...GERMANTOWN...
HARRISBURG...HELENA...HUMBOLDT...HUNTINGDON...IUKA...JACKSON...
JONESBORO...KENNETT...LEXINGTON...MARTIN...MEMPHIS...MILAN...
MILLINGTON...NEW ALBANY...OLIVE BRANCH...OXFORD...PARAGOULD...
PARIS...SAVANNAH...SOMERVILLE...SOUTHAVEN...TUNICA...TUPELO...
UNION CITY...WALNUT RIDGE...WEST MEMPHIS...WYNNE
1120 AM CST FRI DEC 31 2010

...SEVERE WEATHER LIKELY LATER TODAY ACROSS PORTIONS OF THE MID
SOUTH...

A STRONG STORM SYSTEM MOVING INTO THE AREA TODAY WILL SET THE
STAGE FOR A SEVERE WEATHER EVENT ACROSS PORTIONS OF THE AREA. A
WARM FRONT POSITIONED ACROSS CENTRAL ARKANSAS INTO NORTH CENTRAL
MISSISSIPPI THIS MORNING WILL LIFT NORTHEAST TODAY. THE AIRMASS TO
THE SOUTH OF THIS FRONT HAS BECOME WARM...HUMID...AND UNSTABLE.
THIS UNSTABLE AIRMASS IS EXPECTED TO OVERSPREAD THE WESTERN HALF
OF THE MID SOUTH BY EARLY AFTERNOON PRIOR TO THE PASSAGE OF A
STRONG COLD FRONT. THE INCREASED INSTABILITY COMBINED WITH STRONG
ATMOSPHERIC WINDS WILL SET THE STAGE FOR SEVERE WEATHER ACROSS
AREAS ALONG AND SOUTH OF THE WARM FRONT AND AHEAD OF THE COLD FRONT.

THE GREATEST SEVERE WEATHER RISK WILL EXIST ALONG AND WEST OF
LINE FROM MARTIN TENNESSEE TO SOMERVILLE TENNESSEE TO BATESVILLE
MISSISSIPPI. IN THESE LOCATIONS...SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP BY EARLY THIS AFTERNOON AND MOVE QUICKLY EAST
THROUGH THE EARLY EVENING HOURS. ANY SEVERE STORMS THAT DEVELOP
WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND A FEW TORNADOES.
THERE WILL BE A SECONDARY THREAT FOR LARGE HAIL. THE BEST TIMING
FOR SEVERE WEATHER ACROSS THESE LOCATIONS WILL BE BETWEEN NOON
AND 8 PM CST.

FURTHER EAST...INCLUDING THE REMAINDER OF NORTHWEST TENNESSEE...THE
TENNESSEE RIVER VALLEY OF WEST TENNESSEE...AND NORTHEAST
MISSISSIPPI...THE OVERALL THREAT FOR SEVERE WEATHER WILL BE LOWER.
THERE IS STILL SOME UNCERTAINTY WITH RESPECT TO HOW FAR EAST THE
UNSTABLE AIRMASS WILL SPREAD. IN ADDITION...THE LOSS OF DAYTIME
HEATING THROUGH THE EVENING HOURS SHOULD LIMIT OVERALL
INSTABILITY. THE SEVERE THREAT IS MORE CONDITIONAL HERE...BUT IF
IT DOES OCCUR EXPECT THE PRIMARY SEVERE WEATHER THREAT TO BE
DAMAGING WINDS WITH A SECONDARY THREAT OF ISOLATED TORNADOES. THE
BEST TIMING FOR POTENTIAL SEVERE WEATHER ACROSS THESE AREAS WILL
BE BETWEEN 4 PM CST AND MIDNIGHT.

HEAVY RAINFALL AND LOCALIZED FLASH FLOODING MAY OCCUR ACROSS
EASTERN PORTIONS OF THE FORECAST AREA TONIGHT AS THE COLD FRONT
SLOWS ITS EASTWARD PROGRESSION.

RESIDENTS ACROSS THE MID SOUTH ARE URGED TO REMAIN UPDATED WITH
THE LATEST FORECAST INFORMATION AND PLAN NOW FOR THE POTENTIAL OF
SEVERE WEATHER THIS AFTERNOON AND EVENING. THE LATEST SEVERE
WEATHER DETAILS AND GRAPHICS CAN BE FOUND IN THE GRAPHICAST
SECTION ON THE MEMPHIS NATIONAL WEATHER SERVICE WEBSITE. BE
PREPARED TO SEEK SAFE SHELTER IN THE EVENT SEVERE WEATHER WARNINGS
ARE ISSUED AND SEVERE WEATHER BECOMES IMMINENT.

JLH

The radar

The Memphis radar (KNQA), 133 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Lawrence

When
December 31, 2:00 PM CST to 2:05 PM CST
Where
Lawrence County, 1.99 mi NW of (Arg)walnut Ridge Ar
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.150, -90.956

Penny size hail fell along Highway 67 near the Lawrence and Randolph County line.

Hail, Mississippi

When
December 31, 9:15 PM CST to 9:20 PM CST
Where
Mississippi County, Manila
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.880, -90.170

Hail, Crittenden

When
December 31, 9:25 PM CST to 9:30 PM CST
Where
Crittenden County, Crawfordsville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.230, -90.330

Hail, Mississippi

When
December 31, 9:30 PM CST to 9:35 PM CST
Where
Mississippi County, Joiner
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.500, -90.150

Hail, Mississippi

When
December 31, 9:50 PM CST to 9:55 PM CST
Where
Mississippi County, 0.17 mi SSW of Cottonwood Corner
Measured
1 in hail
Reported by
Public
Coordinates
35.698, -90.051

Penny to quarter size hail fell at the Days Inn at the Osceola exit on Interstate 55.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273157, 273163, 273171, 273173, 273177.